Thunderstorm Wind, Sevier
- When
- March 26, 11:37 PM CST
- Where
- Sevier County, 1.43 mi N of Avon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.100, -94.323
Trees were downed south of Gillham.
A shortwave trough moved into Westcentral Arkansas during the evening hours on March 27th, resulting in an associated cold front moving into Southeast Oklahoma and Western Arkansas. Increasing moisture advection ahead of this front resulted in building low level instability over Southeast Oklahoma and Southwest Arkansas, with strong wind shear and steep lapse rates aloft enhancing the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shortwave trough moved into Westcentral Arkansas during the evening hours on March 27th, resulting in an associated cold front moving into Southeast Oklahoma and Western Arkansas. Increasing moisture advection ahead of this front resulted in building low level instability over Southeast Oklahoma and Southwest Arkansas, with strong wind shear and steep lapse rates aloft enhancing the development of supercell thunderstorms near and just east of the dryline over Central and Southern Oklahoma and extreme North Texas during the late afternoon and early evening hours. These strong to severe thunderstorms shifted east into Southeast Oklahoma and into the northern sections of Southwest Arkansas during the late evening hours, being sustained by the available instability in place ahead of the front. Damaging winds which downed trees were common across these areas, before the storms weakened shortly after midnight on March 28th with the diminished instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 26, 10:37 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1137 PM CDT Sun Mar 26 2017 .AVIATION... Tstms to our west may affect KTXK during the first couple of hours in the TAF pd, but are not expected to affect any other terminals attm. MVFR cigs to affect most terminals overnight and through at least mid day across the region. Otherwise, sly winds will continue across the region between 10 and 15 kts with a few gusts, before diminishing in speed after sunset Monday. /12/ && .PREV DISCUSSION... /issued 1031 PM CDT Sun Mar 26 2017/ DISCUSSION... Have updated the forecast to include severe thunderstorms number 88. Adjusted the overnight low temperatures by lowering slightly and made changes to the rain chances for the Northwest sections of the Four State Region. This evening the upper level trough axis trailed from Central Kansas across Central and into Southwest Texas, with a surface low over Central into Southwest Oklahoma and a dryline dropping Southwest across Texas. Widespread to numerous strong to severe thunderstorms were ongoing in associated with the upper trough and the surface systems, and will continue into the overnight hours. The higher chances for showers and thunderstorms will remain over the Northwest sections of the Four State Region as the surface low lifts to the Northeast toward North and East Oklahoma and Northwest Arkansas, trailing the associated dry-line/cold front into Northeast Texas near 7 AM Monday. The surface boundary will move across the forecast area during the day Monday and as it slows expected to become nearly stationary over parts of Deep East Texas and lower Northwest and North Central Louisiana by Tuesday morning. /06/ PREV DISCUSSION... /issued 311 PM CDT Sun Mar 26 2017/ DISCUSSION... Mid-level shortwave to move into west-central Arkansas tonight allowing for sufficient instability to support strong to severe convection mainly along the I-30 corridor. Moisture, however, a key ingredient in convective development is still lacking. Surface dewpoints in the lower 50s across this area raises some questions on whether moisture could recover quickly enough to support ongoing deep layer convection. Will continue monitoring south- central OK and north Texas for persistent convection along with low-level moisture advection throughout the evening. According to rapid refresh guidance, convection is forecast to move into McCurtain county and northeast Texas just before midnight and continue through around 3 AM. Most of the convection will remain north of Interstate 20. Damaging winds expected to be the main threat. Weak frontal boundary that will be the trigger for overnight convection will swing east across the region on Monday bringing a chance of showers and thunderstorms to the ArkLaTex. Front is forecast to linger south of Interstate 20 through Tuesday allowing for a slight chance of showers and thunderstorms each day. Front to lift north on Wednesday as a surface low deepens across the Texas Panhandle. Pressure gradient to increase areawide with south winds possibly approaching Lake Wind Advisory criteria across east Texas on Tuesday and Wednesday. Strong to severe thunderstorms again possible on Wednesday night as a surface and upper-low across Texas wing northeast across the ArkLaTex. Damaging winds, large hail, and tornadoes will be possible with this system. Progressive pattern to continue with another chance of strong to severe thunderstorms late in the forecast period. Models are still inconsistent on the timing and location of this system. Temperatures throughout the forecast period to range from highs in the upper 70s to lower 80s each day and lows in the 60s through mid week before dipping into the 50s late in the work week. /05/ PREV DISCUSSION... /issued 1248 PM CDT Sun Mar 26 2017/ && .PRELIMINARY POINT TEMPS/POPS... SHV 65 82 62 83 / 20 30 10 20 MLU 64 82 63 82 / 10 40 20 20 DEQ 59 77 50 77 / 70 30 10 10 TXK 62 79 56 78 / 50 30 10 10 ELD 62 80 57 78 / 20 30 20 10 TYR 63 80 61 82 / 30 20 10 20 GGG 64 81 61 82 / 30 20 10 20 LFK 66 84 66 86 / 10 20 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 12
Hazardous Weather Outlook National Weather Service Shreveport LA 1153 AM CDT Sun Mar 26 2017 ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-271700- Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie- Franklin-Titus-Camp-Morris-Cass- 1153 AM CDT Sun Mar 26 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas...southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered strong to severe thunderstorms are expected to develop this evening over southeast Oklahoma and northeast Texas by mid to late evening. Damaging winds and large hail will be possible, with these storms expected to weaken after midnight as they move into Southwest Arkansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Isolated to widely scattered showers and thunderstorms will be possible Monday over extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, near a weak cold front that will drift southeast through the area. While slightly cooler and drier conditions are expected Monday night and Tuesday in wake of the frontal passage, showers and thunderstorms will increase once again Wednesday afternoon and night ahead of a vigorous upper level storm system that will emerge out over the Southern Plains. Damaging winds, hail, isolated tornadoes, and locally heavy rainfall will be possible over the area Wednesday afternoon and night, before these storms diminish from west to east Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, may be needed this evening. ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ124>126-136>138- 149>153-165>167-271700- Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster- Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita- Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1153 AM CDT Sun Mar 26 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...north central Louisiana... northwest Louisiana...east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated to widely scattered showers and thunderstorms will be possible tonight over portions of East Texas, North Louisiana, and Southwest Arkansas, ahead of an approaching upper level disturbance. However, given the limited instability and moisture expected, the threat for hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Isolated to widely scattered showers and thunderstorms will be possible Monday and Monday night over East Texas, North Louisiana, and Southwest Arkansas, near a weak cold front that will drift southeast through the area. This front will become stationary late Monday night over portions of North Louisiana and East Texas, before returning back north Tuesday afternoon as a warm front. Showers and thunderstorms will increase once again Wednesday afternoon and night ahead of a vigorous upper level storm system that will emerge out over the Southern Plains. Damaging winds, hail, isolated tornadoes, and locally heavy rainfall will be possible over the area Wednesday afternoon and night, before these storms diminish from west to east Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, may be needed tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 4 ESE JONESBORO 32.22N 92.64W
03/24/2017 JACKSON LA NWS STORM SURVEY
NUMEROUS UPROOTED TREES .
&&
BHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1003 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TORNADO 4 NNW PROVENCAL 31.71N 93.22W
03/24/2017 NATCHITOCHES LA NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN ON THE SOUTHWEST
SIDE OF HAGEWOOD, JUST WEST OF HIGHWAY 117.
ALTHOUGH THE PRIMARY DAMAGE WAS SNAPPED
TREES, TWO BUSINESSES AT THE INTERSECTION OF
HIGHWAY 117 AND HIGHWAY 6 SUSTAINED SOME
DAMAGE. THE FIRST WAS A METAL WAREHOUSE THAT
LOST SOME SIDING. ACROSS THE STREET, A POOL
SUPPLY BUSINESS SUSTAINED SOME ROOF DAMAGE.
THERE WAS ALSO AN I-BEAM STRUCTURE BEHIND
THE POOL BUSINESS THAT HAD SEVERAL I-BEAMS
KNOCKED DOWN, INCLUDING ONE THAT WAS BLOWN
OVER THAT HAD BEEN ATTACHED TO THE CONCRETE
BASE. SEVERAL HOMES HAD MINOR ROOF DAMAGE,
INCLUDING ONE THAT HAD A CORNER OF THE ROOF
LIFT ENOUGH FOR THE CEILING TO CAVE IN.
SEVERAL OUTBUILDINGS WERE DAMAGED OR
DESTROYED.
&&
BHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TORNADO 6 NW DODSON 32.13N 92.75W
03/24/2017 WINN LA NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN ALONG HIGHWAY
505, JUST WEST OF WYATT, SNAPPING SEVERAL
TREES. THIS TORNADIC DAMAGE WAS SPORADIC AND
INTERSPERSED WITH STRAIGHT LINE WIND DAMAGE
THAT OCCURRED ALONG AND NORTH OF HIGHWAY
505. THE PATH LENGTH WAS 1.22 MILES, MAXIMUM
PATH WIDTH WAS 350 YARDS, AND MAXIMUM WINDS
WERE 95-105 MPH. .
&&
BHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TORNADO 5 SSE JONESBORO 32.17N 92.69W
03/24/2017 JACKSON LA NWS STORM SURVEY
AN EF1 TOUCHED DOWN ALONG HIGHWAY 505 IN
JACKSON PARISH, SOUTHWEST OF WESTON. THE
PRIMARY DAMAGE WAS SNAPPED TREES. HOWEVER,
ONE METAL OUTBUILDING WAS OVERTURNED. THE
PATH LENGTH WAS 6.97 MILES, THE MAXIMUM PATH
WIDTH WAS 100 YARDS, AND MAXIMUM WINDS WERE
100-110 MPH. .
&&
BHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1011 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TORNADO 4 NNW PROVENCAL 31.71N 93.22W
03/24/2017 NATCHITOCHES LA NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN ON THE SOUTHWEST
SIDE OF HAGEWOOD, JUST WEST OF HIGHWAY 117.
ALTHOUGH THE PRIMARY DAMAGE WAS SNAPPED
TREES, TWO BUSINESSES AT THE INTERSECTION OF
HIGHWAY 117 AND HIGHWAY 6 SUSTAINED SOME
DAMAGE. THE FIRST WAS A METAL WAREHOUSE THAT
LOST SOME SIDING. ACROSS THE STREET, A POOL
SUPPLY BUSINESS SUSTAINED SOME ROOF DAMAGE.
THERE WAS ALSO AN I-BEAM STRUCTURE BEHIND
THE POOL BUSINESS THAT HAD SEVERAL I-BEAMS
KNOCKED DOWN, INCLUDING ONE THAT WAS BLOWN
OVER THAT HAD BEEN ATTACHED TO THE CONCRETE
BASE. SEVERAL HOMES HAD MINOR ROOF DAMAGE,
INCLUDING ONE THAT HAD A CORNER OF THE ROOF
LIFT ENOUGH FOR THE CEILING TO CAVE IN.
SEVERAL OUTBUILDINGS WERE DAMAGED OR
DESTROYED. THE PATH LENGTH WAS 9.03 MILES,
THE MAXIMUM PATH WIDTH WAS 1.4 MILES, AND
THE MAXIMUM WINDS WERE 105-115. .
&&
BHThe Western Arkansas radar (KSRX), 132 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were downed south of Gillham.
Trees were downed on Miles Road.
A tree was downed on Highway 278 south of Dierks.
Three trees were downed on Mount Pleasant Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681842, 681843, 681844, 681845.